Wildfire, Lower Yampa River Basin
- When
- July 29, 12:00 PM MST to July 31, 12:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
This incident was named the Goodman Fire and occurred 42 miles north of Dinosaur in Moffat County. The blaze consumed 750 acres of pinyon pine, juniper, and sagebrush.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This incident was named the Goodman Fire and occurred 42 miles north of Dinosaur in Moffat County. The blaze consumed 750 acres of pinyon pine, juniper, and sagebrush.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 2:30 AM MST, 9 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 330 AM MDT SAT JUL 29 2006 .SHORT TERM (TONIGHT THROUGH SUNDAY)... SPINNING CIRCULATION OVER WRN NEW MEXICO KEEPS SENDING MID LEVEL MOISTURE OVER THE FORECAST AREA SOUTH OF INTERSTATE 70. ISOLATED SHOWERS WITH A FEW THUNDERSTORMS KEEP DEVELOPING...INDICATING THERE IS SOME FORCING TO GENERATE THESE STORMS. ISENTROPIC ANALYSIS AT 330K INDICATES THERE IS SOME UPGLIDE...AND H3 CHARTS SHOWS A VORT LOBE WITH A LITTLE POTENTIAL VORTICITY EXTENDED FROM WEST CENTRAL NEW MEXICO AND CURVED NORTHWARD TO ASPEN. THIS IS IN THE SAME AREA WHERE SHOWERS KEEP POPPING UP OVERNIGHT. THE GFS MODEL DOES NOT SHOW MUCH CHANGE TO THIS PATTERN UNTIL LATE TONIGHT WHEN THE CIRCULATION STARTS DRIFTING SOUTHWARD. THEREFORE THE HIGHEST POP VALUES WILL BE OVER THE SOUTHEAST OF THE FORECAST AREA...WITH LOWEST VALUES NORTH OF INTERSTATE. HIGH PRESSURE WILL CONTINUE ITS GRIP OVER THE NRN SECTION. THE STRONG SURFACE HEATING HAS ERODED THE SUBSIDENCE INVERSION AND IS CONSIDERABLY WEAKER...THEREFORE ISOLATED STORMS MAY OCCUR OVER THE HIGH NRN TERRAIN BY LATE THIS AFTERNOON. WITH UPWARDS FORCING WEAKENING TONIGHT...EXPECT SHOWERS AND ISOLATED STORMS TO WANE AFTER MIDNIGHT. HIGH PRESSURE BECOMES WEAKER ON SUNDAY AND ALLOWING MID LEVEL MOISTURE TO SPREAD FARTHER NORTHWARD...WHICH INCREASES CONVECTIVE POTENTIAL NORTH OF INTERSTATE 70. STATUS QUO OVER THE SRN HALF AS MOISTURE AND INSTABILITY PREVAILS. SLIGHT COOLING EXPECTED OVER THE NRN AND CENTRAL AREAS ON SUNDAY AFTERNOON. .LONG-TERM (MONDAY THROUGH SATURDAY)...A SOUTHERLY FLOW ALOFT MONDAY WILL BRING DEEP MONSOONAL MSTR OVER THE ENTIRE CWA. AT THE SAME TIME A TROUGH MOVES THROUGH THE PACIFIC NORTHWEST. THIS WILL PROVIDE DYNAMICS IN THE FORM OF THE RIGHT ENTRANCE REGION OF THE JET NEAR OUR NORTHERN CWA BOUNDARY PRODUCING SOME DIVERGENCE ALOFT. A WEAK WAVE WILL ALSO TRACK OVER THE CENTRAL ROCKIES. AS A RESULT STORMS SHOULD BE STRONGER THAN THE TYPICAL DIURNAL PATTERN WE HAVE SEEN LATELY. TEMPS WILL COOL SIGNIFICANTLY DUE TO THE INCREASED CLOUD COVER AND PRECIPITATION. FORECAST MOISTURE SLOWLY DECREASES TUESDAY AND THE FLOW ALOFT TURNS MORE WESTERLY WITH SUBSIDENCE IN THE WAKE OF PASSING SHORTWAVE. SO A LITTLE LESS ACTIVITY WILL BE EXPECTED. THEN BY THURSDAY AND LATER IN THE WEEK THE RIDGE BEGINS TO REBOUND AND THE SOUTHERN MOISTURE TAP LOOKS LIKE IT WILL BEGIN TO STRENGTHEN AGAIN. TEMPS WILL WARM TO AROUND NORMAL READINGS BY WED...THEN HOVER THERE THROUGH THE REMAINDER OF THE PERIOD. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && PF/MC/EH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT SAT JUL 29 2006 COZ001>014-017>023-UTZ022>025-027>029-301200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SOUTHEAST UTAH...SOUTHWEST COLORADO AND THE MOUNTAIN AREAS OF WEST CENTRAL COLORADO WILL SEE SCATTERED SHOWERS AND THUNDERSTORMS... MAINLY THIS AFTERNOON AND EVENING. THE STRONGER STORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAIN SHOWERS...SMALL HAIL AND STRONG GUSTY WINDS. ONLY ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER NORTHEAST UTAH AND NORTHWEST COLORADO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY THROUGH TUESDAY...EXPECT NUMEROUS THUNDERSTORMS IN THE MOUNTAINS WITH SCATTERED STORMS OVER THE LOWER VALLEYS. THE STRONGEST STORMS WILL PRODUCE PERIODS OF HEAVY RAIN...HAIL...AND GUSTY WINDS. WEDNESDAY THROUGH FRIDAY...A LITTLE DRIER WITH SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND ISOLATED STORMS FOR VALLEY AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524318.